Zyprexa DRESS Skin Reaction Risk Results in FDA Warning Update

Federal drug regulators announced new warnings this week about the potential side effects of Zyprexa, indicating that the atypical antipsychotic medication may cause rare, but serious skin reactions. 

In a drug safety communication issued on Tuesday, the FDA indicates that medications with the active ingredient olanzapine will receive new label warnings about the risk of a severe skin condition, known as Drug Reaction with Eosinophilla and Systemic Symptoms (DRESS). The warnings will apply to the antipsychotic medications Zyprexa, Zyprexa Zydis, Zyprexa Relprevv and Symbyax, as well as generic olanzapine formulations.

Approved in 1996, Zyprexa is used to treat schizophrenia and bipolar disorder, decreasing hallucinations and mania. In 2015, oral versions of the medication were given out in 4.1 million prescriptions to about 849,000 patients in the U.S.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The risk of Zyprexa skin reactions was identified from a review of the FDA Adverse Event Reporting System (FAERS) database, which found at least 23 cases of DRESS linked to the use of olonzapine-based medications. At least one of those skin reactions from Zyprexa may have resulted in death.

The FDA indicates that the median onset of DRESS from Zyprexa was 19 days after treatment began, and the median dose was 20 mg per day. However, reactions occurred with doses as low as 5 mg per day.

The regulators indicate that there are likely additional Zyprexa skin reaction cases that have gone unreported, as most experts agree that only about 1% to 10% of all adverse drug problems are ever reported to the FDA.

DRESS is a severe skin reaction that starts as a rash and then can spread to the rest of the body. It can eventually cause injury to the liver, kidney, lungs, heart, and pancreas and can result in death. The condition is caused by the body producing too many white blood cells, which the body uses to fight infections.

Symptoms of DRESS can include a rash, swollen lymph nodes, and swelling of the face. The FDA advises any patient taking these drugs who experiences this combination of symptoms to seek medical care immediately. However, the agency also warns patients taking the drugs to not stop or change their dosage without first talking to a health care professional, as sudden cessation of Zyprexa can result in harmful side effects.

However, the FDA is also asking health care professionals to immediately stop treatment if DRESS is suspected and to explain the symptoms of DRESS to patients when first prescribing Zyprexa or another olanzapine-based drug.

There is no specifically approved treatment for DRESS, and the FDA indicates that stopping the causative agent as early as possible is vital. The agency advises treatment with systemic corticosteroids in cases where internal organs are being affected.

The agency is also asking doctors, patients and caregivers to report side effects linked to Zyprexa use to the FDA MedWatch program.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories